Neuropathy of the hands after treatment

Shaymus
Shaymus Member Posts: 5 Member
edited January 29 in Head and Neck Cancer #1

Hello all. I start treatment ( chemo and radiation)for throat cancer next week and I have some questions. I play guitar and a few other stringed instruments. The doctor said I may lose the ability to play due to neuropathy. He also said I will probably lose my hearing. Is this common? Has anyone had that happen? How long did it take and how severe is it? This situation is very distressing and I would really appreciate any feedback. Tyvm.

Comments

  • wbcgaruss
    wbcgaruss Member Posts: 2,274 Member

    Hello Shaymus and welcome to the CSN H&N discussion forum.

    I would recommend you check out the Superthread at the top of the page there are loads of information in there with links and you will find it helpful.

    There is the possibility of losing hearing to different extents or levels and also the possibility to get neuropathy to different extents or levels.

    You see everyone is different and unique as per your body build, the location of your cancer and the extent of it, whether you are having surgery, chemo, and rads or all 3 or just chemo and rads.

    I have some tinnitus out of it that is another side effect and I have the neuropathy.

    From many cases I have read and heard of you could go through your treatment and it may give you neuropathy or not. You go through treatment and don't get it and the next guy gets it pretty bad and someone else has a mild case of it. Same with hearing it would be the same comparison. As far as I know, there is no way they can predict to what extent you will be affected or not at all.

    Now you could be getting really strong treatment and your doctor could be pretty sure you will be affected but to what extent I don't know.

    So what I think he is telling you ahead of time is like all the other medical warnings of drugs or treatments we are familiar with, there is a possibility that this will happen or you could get this after-effect from treatment.

    I have neuropathy and my hearing is affected but if I played guitar I think I still could. After going through cancer treatment a lot of people on here had to adapt to a new normal and y

    ou may have to adjust also. I have always said people who go through this treatment have some kind of side effects during treatment and then long-term. But it seems nobody gets away free. There are people on here who have almost nothing affecting them after treatment and some have some pretty severe effects and of course everywhere in between.

    Our Motto On Here is NEGU (Never Ever Give Up)


    Wishing You The Best

    Take Care, God Bless

    Russ

  • Swoosh13
    Swoosh13 Member Posts: 74 Member

    Hi Shaymus,

    My husband completed 33 rads and 7 weekly Cisplatin over 7 weeks on Oct 24. At the beginning he was told the same thing as you. He had base of tongue cancer with 2 left side lymph nodes, Stage I. We were given a choice of either 3 large Cisplatin infusions spread out or the 7 smaller weekly and we chose 7 as we were told it “might” affect his hearing less. He had a baseline hearing test b/4 treatment and showed hearing loss in one ear due to being a police officer years ago and not wearing hearing protection. Another test done 2 weeks in showed stable. Hasn’t received the after treatment test yet but tells me 9 weeks post treatment he doesn’t notice any change in his hearing, nor do I.

    As for neuropathy, nothing in his fingers and very minor in his feet, but he already had some in his feet from having Diabetes Type II.

    So as Russ said everyone is different, he was fairly lucky throughout treatment and now at 9 weeks PO has 60% taste back and regained 20 of the 30 pounds he lost.

    Stay positive, you can do this. Prayers sent for successful treatment.

    Swoosh13

  • Shaymus
    Shaymus Member Posts: 5 Member

    Thank you very much for the feedback. I guess I'm overanxious about it. I've been playing string instruments for 50 years and the thought of losing that ability is daunting. I already have tinnitus from too many loud guitars and concerts so there's that. I will just expect the worst and hope for the best. Tyvm.

  • just4jme
    just4jme Member Posts: 7 Member

    Swoosh

    Did your husband have a feeding tube? Your entire experience is very similar to what my husband and I will be starting January 11th. Left side, 2 lymph nodes, etc.

    Your story has given me hope. I appreciate you sharing your experiences more than words can possibly say.

  • Swoosh13
    Swoosh13 Member Posts: 74 Member

    Hi Just4jme,

    Happy to help in any way I can. Going into this I found another friend from the Forum (MarieO) who I was able to private message as her husband had tonsil cancer in 2022. It helped us so much.

    No he did not have a feeding tube. Our hospital did not do them prophylacticly, only if he’d drop too much weight (he lost a total of about 30 lbs and has already gained 20-25 back) at 9 weeks post treatment. Search my name on this board for his journey if you haven’t already. He noticed a swollen lymph gland on the left side of his neck the end of April. Got him into ENT May 30 then ultrasound 6/15, followed by CT and biopsy end of June. July 19 PET with no spread anywhere else just left side base of tongue (from the HPV + 16 virus) and the 2 small lymph nodes on same side (Stage I) so no surgery. He started treatment right after Labor Day. Finished 33 rads and 7 weekly Cisplatin 10/24. He will have labs and we see his Hematologist and Radiologist 1/8 and a PET or CT later in Feb to ensure he’s cancer free. He continues to do well. Feel free to private message me anytime. I figured if he had to do the treatment I would talk to his drs and force him to eat. He did a lot of eggs for protein, chicken Raamen noodles or soups, and Mac n cheese he could eat a whole box for dinner for the calories.

    Your husband is blessed to have you. He will get through this. Stay positive and prayers sent your way!

    Swoosh13

  • goffrey
    goffrey Member Posts: 39 Member

    At Mayo Clinic the nurses recommended I ice my feet and hands during chemo infusions and I had no neuropathy. I had 3 different chemotherapy drugs and 2 are known to cause neuropathy.

  • wbcgaruss
    wbcgaruss Member Posts: 2,274 Member

    That's interesting, and I never heard of doing that before.

    But If it works all places should do that with neuropathy-inducing chemo drugs.

    Take Care, God Bless

    Russ

  • Shaymus
    Shaymus Member Posts: 5 Member

    Thank you for the info. My wife has found some gloves and socks that are ice packs for that very purpose. I will be trying them. I also will be trying acupuncture. I have heard good things about it.

  • goffrey
    goffrey Member Posts: 39 Member

    I bought some of those off of Amazon but ended up using what the chemo nurses gave me instead. I didn't use them for the first transfusion and started to get a bit of neuropathy so the male nurse I had who was great suggested I start icing and once I did the neuropathy went away and I never had any. I had Paxitaxol as one of my chemo drugs and Cisplatin and they are notorious for causing neuropathy. Many women with breast cancer will cold cap their head also to avoid losing hair.

  • Shaymus
    Shaymus Member Posts: 5 Member

    Update:

    I have completed 4 of 6 chemo sessions and I'm half way through radiation. So far I have had no neuropathy, no nausea and no fatigue. I have used the ice packs at each chemo session in an attempt to save my fingers. The Tinnitus has increased though. So far I feel pretty lucky.

  • goffrey
    goffrey Member Posts: 39 Member

    That is great! I really feel it saved me from getting neuropathy long term. I had Pacitaxol chemo which is known to cause neuropathy and I have none. I did have the tinnitus and still do but it did get much better once chemo ended.

  • wbcgaruss
    wbcgaruss Member Posts: 2,274 Member

    Thanks for the update Shaymus, I am so glad things are going so well for you and hope it continues that way. The ice packs must be making a difference. Soon you will be finished with treatment, I bet the first half of treatment went pretty quickly or at least seemed that way.

    Wishing You The Best

    Take Care, God Bless

    Russ

  • fishmanpa
    fishmanpa Member Posts: 1,227 Member

    When I was diagnosed in 2012, I was concerned as well as I've been a professional musician (guitar and vocals) for most of my career (full time and part time). I've been a SAM (solo acoustic musician) for the last 15 years or so and had many cush gigs in my area, performing regularly. I expressed my concern to my cancer team at Johns Hopkins and they did what they could to help preserve my voice. I had surgery to remove the cancerous nodes in my neck and 6 weeks chemo and rads. I did develop neuropathy in my feet but my hands were unaffected and while my voice was affected for a while, I worked hard, did the throat exercises (still do to this day due to swallowing issues) and such and was back performing by the fall of 2013, 6 months after treatment. Most of my gigs are 1.5 - 3 hours. I stuck to the shorter gigs for a while and was back full force by the end of 2013. My hearing was unaffected. While the pandemic put the kabash on performing, things started to open up last year and I'm back out there doing 3-4 gigs a month. I would like to do more but my day gig makes it challenging. Once I retire, I plan on supplementing my SS and pension with gigging.

    Each person is different in how they respond to the treatment. I would express your concerns to your team.

    I wish you the very best. You got this!

    Positive thoughts